Alert archive / South Dakota / Flash Flood Warnings in 2011
Flash Flood Warning 5, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 21, 2011, 2:27 AM CDT for Hughes County, Stanley County, South Dakota. It was in force for 12 hr. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 21, 2011, 2:27 AM CDT (07:27 UTC)
- Expired
- Jun 21, 2011, 2:30 PM CDT
- In force
- 12 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hughes County, SD, Stanley County, SD
The radar
The Aberdeen radar (KABR), 194 km from the middle of the area, began a volume at 07:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 21, 7:00 AM CDT | HEAVY RAIN 4.15 | 2 Nne Pierre, SD | TWO DAY TOTAL...STILL RAINING |
| Jun 21, 7:00 AM CDT | HEAVY RAIN 4.16 | 1 S Pierre, SD | TWO DAY TOTAL...STILL RAINING |
| Jun 21, 8:00 AM CDT | HEAVY RAIN 4.33 | 1 E Pierre, SD | TWO DAY TOTAL...STILL RAINING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 7.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WGUS53 KABR 210727 FFWABR SDC065-117-211930- /O.NEW.KABR.FF.W.0005.110621T0727Z-110621T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ABERDEEN SD 227 AM CDT TUE JUN 21 2011 THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL STANLEY COUNTY IN CENTRAL SOUTH DAKOTA... WEST CENTRAL HUGHES COUNTY IN CENTRAL SOUTH DAKOTA... * UNTIL 230 PM CDT TUESDAY/130 PM MDT TUESDAY/ * AT 225 AM CDT/125 AM MDT/...EMERGENCY MANAGEMENT REPORTED FLOODING IN THE PIERRE...FORT PIERRE AREA AFTER RECEIVING 3 INCHES OF RAIN ON MONDAY. AN ADDITIONAL 1 TO 2 INCHES OF RAIN WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT MOVE OVER THE REGION THROUGH TUESDAY MORNING. * SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...FORT PIERRE...PIERRE...OVERLOOK REC AREA...ROSSEAU AND WEST SHORE REC AREA. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4445 10058 4449 10029 4431 10001 4425 10038 $$ WISE
1 follow-up statement
332 WGUS73 KABR 211929 FFSABR FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 229 PM CDT TUE JUN 21 2011 SDC065-117-211943- /O.EXP.KABR.FF.W.0005.000000T0000Z-110621T1930Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HUGHES SD-STANLEY SD- 229 PM CDT TUE JUN 21 2011 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL STANLEY AND WEST CENTRAL HUGHES COUNTIES WILL BE ALLOWED TO EXPIRE AT 230 PM CDT/130 PM MDT/... ALTHOUGH RAIN WILL CONTINUE INTO THE EVENING HOURS...THE THREAT FOR FLASH FLOODING HAS ENDED. THIS PRODUCT WILL BE FOLLOWED UP WITH A GENERAL AREAL FLOOD WARNING. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4445 10058 4449 10029 4431 10001 4425 10038 $$ TMT
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 20, 10:41 PM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 20, 10:41 PM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ABERDEEN SD
1041 PM CDT MON JUN 20 2011
.UPDATE...
AREA OF RAIN BEGINNING TO SPREAD OVER THE SOUTHERN CWA NOW...AND
IS GRADUALLY PUSHING NORTHWARD. FAR SOUTHERN CWA HAS PICKED UP IN
EXCESS OF 4 INCHES ALONG THE MISSOURI RIVER FROM ROSSEAU TO SOUTH
OF FORT THOMPSON...HAVE ISSUED A FLASH FLOOD WARNING FOR THAT
AREA. NO OTHER CHANGES MADE TO THE FORECAST AT THIS TIME.
&&
.PREVIOUS DISCUSSION...
.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT
85-KT SOUTHERLY JET STREAK NEAR H3 HAS NOW ROUNDED THE BASED OF
THE CLOSED LOW OVER EXTREME NORTHWEST KANSAS THIS AFTERNOON. THIS
STREAK/WIND MAXIMA IS EXPECTED TO FORCE THE PREVIOUSLY MENTIONED
CLOSED LOW TO JOG NORTHEASTWARD OVERNIGHT. AS A RESULT...THE
NUMEROUS/WIDESPREAD SHOWERS AND THUNDERSTORMS OVER NORTHWEST AND
NORTH CENTRAL SOUTH DAKOTA WILL SHIFT SLOWLY EASTWARD THIS EVENING
AND OVERNIGHT. THE AREA OF RAIN WILL INTENSIFY THIS EVENING AS THE
TROWAL AND DEFORMATION INCREASE. LATEST FORECAST GUIDANCE IN GOOD
AGREEMENT...PROGGING THE CLOSED UPPER LOW TO JOG NORTHEASTWARD TO NEAR
SIOUX FALLS TUESDAY MORNING AND THEN MOVE VERY SLOWLY EAST-NORTHEASTWARD
OVER NORTHERN IA BTWN TUESDAY AFTERNOON AND WEDNESDAY. MODEL GUIDANCE
ALSO IN GOOD AGREEMENT WITH RAINFALL AMOUNTS RANGING BTWN 2 AND 5
INCHES BY WEDNESDAY AFTERNOON. BASED ON RAINFALL RATES AND THE
DURATION OF THIS SYSTEM...THIS RAINFALL RANGE SEEMS QUITE
REASONABLE. ISSUED FLASH FLOOD WARNING FOR THE PIERRE AND FORT
PIERRE AREAS FOR THIS EVENING THROUGH TONIGHT GIVEN THE LIKELIHOOD
OF MORE MODERATE TO HEAVY RAIN LATE THIS EVENING THROUGH THE
OVERNIGHT HOURS CREATING FLOODING PROBLEMS ALONG AND NEAR THE
FLOOD LEVEES ALONGSIDE THE MISSOURI RIVER. WRAP-AROUND
PRECIPITATION CONTINUES OVER EASTERN AREAS THROUGH AT LEAST
WEDNESDAY EVENING BEFORE THE UPPER AND MID LEVEL CIRCULATIONS
MOVE FAR ENOUGH EWD INTO SOUTHERN WISCONSIN.
.LONG TERM...THRUSDAY THROUGH MONDAY
EXTENDED FORECAST WILL BE BOOKENDED BY THE DEPARTURE OF THE
CLOSED LOW EARLY...AND THE ONSET OF THE NEXT WEATHER SYSTEM
LATE...BETWEEN WHICH WE WILL SEE BROAD/WEAK RIDGING. MODELS
ATTEMPTING TO PRODUCE QPF UNDER THIS RIDGE WITH SOUTHEASTERLY LOW
LEVEL FLOW...HOWEVER AFTER INTERROGATING BUFKIT PROFILES THERE
APPEARS LITTLE ACTUAL NEAR SURFACE SUPPORT OR MUCH INSTABILITY
ALOFT FOR CONVECTION DUE TO LOW SURFACE DEWPOINTS AND WARM MID
LEVEL TEMPERATURES. WILL LEAVE IN LOW POPS MAINLY FOR
COLLABORATION PURPOSES.
WILL START THE PERIOD WITH COLD ADVECTION ON THE WANE...WITH A
LOW/GRADUAL WARM UP BRINGING TEMPERATURES ABOUT NORMAL BY THE
WEEKEND.
&&
.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS
LOW PRESSURE MOVING ACROSS THE REGION WILL RESULT IN A MIX OF
CIGS...MAINLY A COMBINATION OF MVFR/IFR. AN AREA OF PRECIPITATION
CURRENTLY EXTENDS FROM NORTH TO SOUTH BETWEEN THE MISSOURI RIVER
AND JAMES RIVER VALLEYS...AND EXPECT THIS AREA TO INCREASE AS MORE
PRECIPITATION MOVES UP FROM THE SOUTH. THUNDERSTORMS WILL ALSO BE
POSSIBLE...MAINLY ACROSS THE SOUTHERN CWA. VSBYS WILL GENERALLY BE
MVFR WITH THE RAIN...BUT MAY BRIEFLY FALL INTO THE IFR CATEGORY
UNDER THE STRONGER STORMS.
&&
.HYDROLOGY...
A STRONG AND VERY SLOW MOVING STORM SYSTEM TREKKING NORTHEASTWARD ACROSS
THE CENTRAL PLAINS WILL PROVIDE FAVORABLE CONDITIONS FOR A
PROLONGED PERIOD OF SHOWER AND THUNDERSTORM ACTIVITY TONIGHT
THROUGH LATE-DAY WEDNESDAY. SIGNIFICANT AMOUNTS OF RAINFALL ACROSS
A MAJORITY OF SOUTH DAKOTA...ON THE ORDER OF 3 TO 5 INCHES IS
POSSIBLE BY WEDNESDAY. EXCESSIVE RUNOFF FROM HEAVY RAINFALL MAY
CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAY...STREETS
AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...FLASH FLOOD WATCH UNTIL 7 AM CDT /6 AM MDT/ TUESDAY FOR BUFFALO-
CAMPBELL-CORSON-DEWEY-EDMUNDS-FAULK-HAND-HUGHES-HYDE-JONES-
LYMAN-MCPHERSON-POTTER-STANLEY-SULLY-WALWORTH.
FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BROWN-CLARK-
CODINGTON-DAY-DEUEL-GRANT-HAMLIN-MARSHALL-ROBERTS-SPINK.
MN...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR BIG STONE-TRAVERSE.
&&
UPDATE...PARKIN
SHORT TERM...CHURCH
LONG TERM...CONNELLY
AVIATION...PARKIN
WEATHER.GOV/ABERDEENHazardous weather outlook, Jun 20, 9:00 AM CDT, 17 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 900 AM CDT MON JUN 20 2011 SDZ003>005-009-010-015>017-033>037-045-048-051-211400- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 900 AM CDT MON JUN 20 2011 /800 AM MDT MON JUN 20 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THE MAIN THREAT WILL BE LOCALLY HEAVY RAINFALL AS SOME THUNDERSTORMS MAY PRODUCE RAINFALL AMOUNTS IN EXCESS OF AN INCH PER HOUR. A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN THE MISSOURI RIVER ARE EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. MNZ039-046-SDZ006>008-011-018>023-211400- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 900 AM CDT MON JUN 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON. WHILE WIDESPREAD SEVERE STORMS ARE NOT EXPECTED...A FEW THUNDERSTORMS MAY PRODUCE SMALL HAIL AND GUSTY WINDS. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A SLOW MOVING STORM SYSTEM WILL MOVE ACROSS THE REGION THROUGH WEDNESDAY. THIS LOW PRESSURE SYSTEM WILL BRING ADDITIONAL SHOWERS AND THUNDERSTORMS TO THE AREA WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER RAINFALL AND ANY FLOODING REPORTS WOULD BE GREATLY APPRECIATED. CONNELLY
In the hours before
Local storm report, Jun 20, 10:13 PM CDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1013 PM CDT MON JUN 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1011 PM HEAVY RAIN 3 NW FORT THOMPSON 44.08N 99.45W
06/20/2011 M7.00 INCH BUFFALO SD LAW ENFORCEMENT
HEAVY RAIN HAS WASHED OUT SEVERAL COUNTY ROADS. FLOODING
ALSO BEING REPORTED IN FORT THOMPSON.
&&
CMThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 10:17 PM CDT | Flash Flood Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 11 hr |
| Jun 21, 12:35 AM CDT | Areal Flood Warning | ABR | Corson | 15 hr |
| Jun 21, 4:27 AM CDT | River Flood Warning | ABR | Stanley | 35 hr |
| Jun 21, 10:01 AM CDT | Areal Flood Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley and 1 more | 47 hr |
| Jun 21, 2:45 PM CDT | Areal Flood Warning | ABR | Hughes, Jones, Lyman, Stanley, Sully | 43 hr |
| Jun 21, 4:27 PM CDT | Areal Flood Warning | ABR | Brown, Campbell, Edmunds, Faulk, McPherson, Potter and 2 more | 48 hr |
Nearby
Flash Flood Warnings in South Dakota, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.